This post feels a bit like a PSA rather than a typical pilgrimsteps post. But I wanted to share my experience with PPIs just in case it might be of help to some of you….
Last year I struggled to paddle because of severe back pain that was due to some problems with my prosthesis. But it wasn’t just back pain, it was horrible painful muscle spasms that I had in my back, but also happened just about anywhere whenever I exercised vigorously. My muscles just simply didn’t seem to be responding well to exercise–I was continuously fatigued and got cramps easily no matter what type of supplement I tried.
As a result, I quit paddling about halfway through last season.*
It wasn’t until a few months later that a lightbulb went on in my head as I talked with a friend about my chronic gastric reflux problems. She told me that long-term use of over-the-counter PPIs did have long-term side effects (despite my thinking that they were nearly-benign meds) and that one of those was mineral loss. I realized that the muscle cramping symptoms that I was experiencing were quite similar to the problems I’d had more than a decade previous when I was calcium deficient. Given that I already have the double-whammy of bone density loss from being female and from having had high-dose chemotherapy, I started to become nervous about my dependence on PPIs to get me through dinnertime (it was almost always dinner that gave me problems–causing acid reflux for hours afterwards).
So…I stopped taking the PPIs cold-turkey and modified my diet as much as I could to compensate (such as no citrus or tomatoes and more yogurt). Within a few weeks my acid reflux symptoms mostly disappeared–with only an occasional flare-up during stress. And I found that I regained my muscle endurance fairly quickly after that.
I know that PPIs are necessary for many people and I’m not suggesting, necessarily, that you do what I did and stop taking them. But I think it’s worth reading this recent article that warns of their side-effects, and to consider whether they are drugs that you really do need to be taking regularly. In my case, I think the PPIs caused me to exercise less which exacerbated my reflux and led to weight gain (weight gain being one of the major contributors to reflux issues). And I needed to get off the PPIs to I could become more active and healthy again. My hope now is that the year I spent taking them won’t result in any long-term effect on my bone density.
*Additional motivation for quitting mid-season was due to some problems with my coach and the need to focus on my studies. But the major reason was that I was in terrible pain each time I tried to paddle, I and I simply couldn’t figure out why my body was hurting so badly.